Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 320, NWS Flagstaff, AZ

September 11, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 11, 2022, 11:59 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2022, 11:59 PM MST (06:59 UTC)
Expired
Sep 12, 2022, 3:00 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3961 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:42 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 11, 8:42 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
842 PM MST Sun Sep 11 2022

.SYNOPSIS...Cooler temperatures will continue through midweek with
scattered to numerous showers and thunderstorms each day. Drier
air starts to arrive later in the week, bringing decreased chances
for thunderstorms.

&&

.UPDATE...There were just a few light showers and an isolated
thunderstorm or two across northern Arizona during the mid evening
stretch. But that is likely to change later this evening as a
thunderstorm complex and associated outflow boundary remains on
track to enter our County Warning Area from the south. The areas
most affected by this area of approaching storms will generally be
along and south of a Grand Canyon to Flagstaff to Show Low line
where CAPE values (a measure of instability) range from 300 J/kg
to as much as 1000 J/kg. The strongest storms will be located
from about a Payson to Prescott to Bagdad line southward where the
highest CAPE values are located but a few storms are likely to
reach as far north as the Grand Canyon to Show Low line. Timing,
activity will pick up around 11 PM MST ending east of Interstate
17 around 3 AM MST but lasting much of the night west of
Interstate 17.

&&

.PREV DISCUSSION /201 PM MST/...A southerly flow continues over
Arizona today in between the remains of Kay off the southern
California coast and high pressure stretching from the Great
Basin through New Mexico. Isolated to scattered storms have
managed to develop so far this afternoon over the higher terrain
mainly from the Mogollon Rim eastward. The lack of instability
and some drying aloft is limiting convective development today,
especially across western Arizona. Isolated heavy rain and strong
wind gusts are possible with the storms that develop this
afternoon.

We will see an increase in rain and thunderstorm activity tonight
through Monday as the upper level circulation from Kay begins to
move inland. An increase in synoptic scale ascent will combine
with increased moisture to bring multiple rounds of showers and
storms through the area. In addition, a band of enhanced mid-
level flow on the eastern periphery of the trough will provide
increased wind shear and the potential for better storm longevity
and organization. Bulk shear values look to maximize around 25-30
kts, so a few strong to severe storms producing hail and strong
wind are possible. Believe heavy rain leading to flooding will be
the primary concern. The latest model guidance suggests areas
along and south of the Mogollon Rim Monday and Monday night will
be favored for the heaviest rain which could lead to flooding.
Though our confidence is increasing in the heavy rain/flood
threat, we'd like to have more confidence before issuing a watch.

The active pattern continues well into Monday night and even
Tuesday as the trough gradually lifts northeast through the state.
As such, good chances for storms with an elevated threat for
flooding will continue through Tuesday. Below normal temperatures
will continue through at least Tuesday.

Wednesday and beyond will see a drying trend with decreasing rain
chances and increasing daytime temperatures. Dry and seasonably
warm weather is forecast to continue through next weekend.

&&

.AVIATION...For the 06Z TAF package...Look for scattered to
numerous showers and thunderstorms through 14Z, mainly southwest
of a KGCN-KSOW line. After 14Z, storms are expected to move out of
the area, redeveloping after 18Z across much of northern Arizona.
Expect gusty and erratic winds near any storms. Otherwise, light
winds and VFR conditions away from storms. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Generally mild, moist conditions will remain in
place. Expect scattered to widespread showers and thunderstorms
across northern Arizona through Tuesday. Flash flooding and gusty
winds are possible with these storms.

Wednesday through Friday...Chances for showers and thunderstorms
decrease and temperatures gradually increase. Expect light winds.

&&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...McCollum/MCT
AVIATION...McCollum/BAJ
FIRE WEATHER...McCollum/BAJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 11, 11:23 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1123 PM MST Sun Sep 11 2022

AZZ008-016-018-037-120645-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
1123 PM MST Sun Sep 11 2022

...Thunderstorms with gusty wind and heavy rain will impact portions
of Gila, Coconino and Yavapai Counties through 1145 PM MST...

At 1121 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Peeples Valley to 10 miles northeast of
Cordes Lakes to Round Valley. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Camp Verde, Prescott Valley, Prescott, Dewey-Humboldt, Star
Valley, Mcguireville, Cherry, Geronimo Estates, Strawberry, East
Verde Estates, Indian Hill West Prescott, Middle Verde, Peeples
Valley, Wilhoit, Bumble Bee, Cordes Lakes, Flowing Springs, Groom
Creek Subdivision and Walker.

This includes the following highways...
 Interstate 17 between mile markers 252 and 302.
 State Route 260 between mile markers 210 and 272.
 State Route 179 between mile markers 299 and 301.
 State Route 89 between mile markers 278 and 318.
 State Route 89A between mile markers 318 and 323.
 State Route 87 southbound between mile markers 244 and 251.
 State Route 87 between mile markers 244 and 299.
 State Route 69 between mile markers 263 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11251 3474 11162 3450 11081 3413 11125
      3418 11198 3423 11279
TIME...MOT...LOC 0621Z 217DEG 35KT 3429 11267 3439 11195 3420 11130

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:23 PM MSTSpecial Weather StatementFGZ22 min
Sep 12, 12:24 AM MSTSpecial Weather StatementFGZYavapai51 min
Sep 12, 2:14 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Sep 12, 2:16 AM MSTFlood WatchFGZApache, Coconino, Gila, Navajo, Yavapai27 hr
Sep 12, 3:22 AM MSTSpecial Weather StatementFGZ23 min
Sep 12, 2:03 PM MSTSpecial Weather StatementFGZ27 min
Sep 12, 2:31 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 2:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Sep 12, 4:09 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.